Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 3, 1998, 11:53 AM EST for Cocke County, Tennessee. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 11:53 AM EST (16:53 UTC)
- Expired
- Feb 4, 1998, 12:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 031705 FFWMRX TNC029-065-171-179-040500- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1153 AM EST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE THE SOUTH CHICKAMAUGA CREEK IN HAMILTON COUNTY... THE FRENCH BROAD RIVER IN COCKE COUNTY... THE NOLICHUCKY RIVER IN UNICOI COUNTY AND WASHINGTON COUNTY. HEAVY RAINS IN THE SOUTH CHICKAMAUGA CREEK BASIN WILL CAUSE THAT CREEK TO REACH FLOOD STAGE WEDNESDAY MORNING. HEAVY RAINS AND SNOW ON TOP OF SNOWPACK IN THE MOUNTAINS OF TENNESSEE AND NORTH CAROLINA WILL CAUSE THE NOLICHUCKY RIVER AND THE FRENCH BROAD RIVER TO REACH FLOOD STAGE TUESDAY NIGHT AND WEDNESDAY. FOR THE SOUTH CHICKAMAUGA CREEK AT CHICKAMAUGA...TENNESSEE...FLOOD STAGE IS 18 FEET. THE RIVER IS EXPECTED TO REACH FLOOD STAGE AROUND 10 AM EST WEDNESDAY MORNING. IT IS EXPECTED TO CREST NEAR 20 FEET AROUND 11 PM EST WEDNESDAY NIGHT. AT 18 FEET WATER BEGINS TO CROSS MACK SMITH ROAD IN THE EASTRIDGE AREA...AND THE CONFLUENCE OF THE SOUTH AND WEST CHICKAMAUGA CREEKS FLOODS. AT 19 FEET FLOODING OF MACK SMITH ROAD BECOM A DETERRANT TO TRAVEL. AT 20 FEET MACK SMITH ROAD IS CLOSED AND WATER CROSSES THE LOVELL FIELD LOOP AROUND THE NORTH END OF THE AIRPORT RUNWAY. AT LOWER STAGES...FLOODING CAN BECOME A PROBLEM ON THE WEST CHICKAMAUGA CREEK AND SPRING CREEK IN THE EASTRIDGE AREA. FOR THE FRENCH BROAD RIVER NEAR NEWPORT...TENNESSEE...FLOOD STAGE IS 10 FEET. THE RIVER IS EXPECTED TO REACH FLOOD STAGE AROUND 8 PM EST TUESDAY NIGHT. IT IS EXPECTED TO CREST NEAR 14 FEET AROUND 4 PM EST WEDNESDAY AFTERNOON. AT FLOOD STAGE WATER FLOODS AGRICULTURAL LAND AROUND HIGHWAY 321 WHERE IT CROSSES THE RIVER. THE ROADWAY IS NOT AFFECTED. MORE AGRICULTURAL FLOODING OCCURS AT 14 FEET...HOWEVER THE RIVER QUICKLY FLOWS INTO DOUGLAS LAKE JUST DOWNSTREAM FROM THE GAGE. FOR THE NOLICHUCKY RIVER AT EMBREEVILLE...TENNESSEE...FLOOD STAGE IS 12 FEET. THE RIVER IS EXPECTED TO REACH FLOOD STAGE AROUND 7 AM EST WEDNESDAY MORNING. AT THIS STAGE FLOODING OF AGRICULTURAL LANDS OCCURS NEAR THE GAGE. HOWEVER...AT LOWER STAGES...THE LOCATIONS OF CHESTOA... UNAKA SPRINGS...AND THE WEST PARTS OF BANNER HILL IN UNICOI COUNTY EXPERIENCE FLOODING. PLEASE NOTE! THE FORECAST FOR THE NOLICHUCKY RIVER DEPENDS ON ALL PRECIPITATION FALLING INTO THE UPPER REACHES OF THE RIVER IN THE MOUNTAINS AND IN NORTH CAROLINA BEING IN THE FORM OF SNOW. IF THE PRECIPITATION FALLING INTO THE NOLICHUCKY BASIN IS ALL RAIN...THE FOLLOW GFORECAST APPLIES: THE RIVER WOULD REACH FLOOD STAGE OF 12 FEET AROUND 2 AM EST WEDNESDAY MORNING...AND CREST NEAR 15.5 FEET AROUND 7 AM EST WEDNESDAY. AT THIS STAGE...MORE EXTENSIVE FLOODING OF THE COMMUNITIES OF CHESTOA...UNAKA SPRINGS...AND BANNER HILL WOULD OCCUR. THE FOLLOWING RIVERS ARE EXPECTED TO RISE WITHIN THEIR BANKS BUT NOT REACH FLOOD STAGE. THE CLINCH RIVER ABOVE TAZEWELL...TENNESSEE RISES TO 10.5 FEET ON THURSDAY. FLOOD STAGE IS 12 FEET. THE NORTH HOLSTON RIVER AT GATE CITY...VIRGINIA RISES TO 9.7 FEET ON THURSDAY. FLOOD STAGE IS 12 FEET. THE LITTLE PIGEON RIVER AT SEVIERVILLE...TENNESSEE RISES TO 10 FEET ON WEDNESDAY. FLOOD STAGE IS 11 FEET. IF ANY OF THESE OR OTHER RIVERS FLOOD SOONER OR HIGHER THAN EXPECTED... GET TO A SAFER PLACE IMMEDIATELY THEN CALL YOUR LOCAL LAW ENFORCEMENT OR EMERGENCY MANAGEMENT OFFICIALS AND THEY WILL RELAY THAT INFORMATION TO THE NATIONAL WEATHER SERVICE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY! THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 10:15 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 3, 10:15 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1015 AM EST TUE FEB 3 1998 SEE LITTLE REASON FOR SIGNIFICANT CHANGES TO GOING FORECASTS/WATCHES AT THIS TIME. ONE CONCERN IS FOR A QUICKER CHANGE OVER TO SNOW IN THE MOUNTAIN ZONES. SNOW CURRENTLY FALLING ABOVE 5000 FEET ELEVATION IN THE TENNESSEE MOUNTAINS AND ABOVE 3500 FEET IN EXTREME SOUTHWEST VIRGINIA. STRONG DYNAMIC COOLING SHOULD RESULT IN SNOW LEVELS LOWERING TO 3000 FEET BY EVENING SO WE COULD PROBABLY VERIFY A HEAVY SNOW WARNING FOR THE MOUNTAIN ZONES. INCREASING WIND IS ALSO A CONCERN FOR THIS AFTERNOON AS LOW BEGINS PULLING TO THE NORTHEAST. THINK AN ADVISORY WOULD JUST COMPLICATE THE ZONES EVEN MORE AND WILL BE MORE OF A CONCERN ONCE THE HEAVY WET SNOW GETS GOING THIS EVENING AND TONIGHT. TK
In the hours before
Special weather statement, Feb 3, 7:10 AM EST, 4 hours 43 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 710 AM EST TUE FEB 3 1998 ...THREAT OF FLASH FLOODING TODAY AND TONIGHT...FOLLOWED BY POSSIBLE HEAVY SNOWS TONIGHT AND WEDNESDAY... A VERY POTENT STORM SYSTEM CONTINUES TO STRENGTHEN OVER THE EASTERN GULF COAST REGION THIS MORNING. THIS SYSTEM IS EXPECTED TO TRACK SLOWLY NORTHEAST ACROSS SOUTHERN GEORGIA TONIGHT TO EASTERN PARTS OF THE CAROLINAS BY WEDNESDAY MORNING. THIS SYSTEM HAD ALREADY SPREAD LIGHT TO MODERATE RAINS INTO WESTERN NORTH CAROLINA...EXTREME EAST TENNESSEE AND SOUTHWESTERN VIRGINIA OVERNIGHT. MODERATE TO HEAVY RAINS ARE LIKELY TODAY AND TONIGHT AS THE SYSTEM APPROACHES FROM THE SOUTH. STRONG EASTERLY LOW LEVEL WINDS FLOWING INTO THE APPALACHIANS IN COMBINATION WITH MELTING SNOWS WILL CREATE THE GREATEST THREAT OF FLASH FLOODING IN THAT PART OF THE REGION. IT IS QUITE LIKELY THAT FLASH FLOOD WARNINGS WILL BE REQUIRED FOR MANY OF THE EXTREME EASTERN COUNTIES OF TENNESSEE LATER TODAY. FLASH FLOOD WATCHES ARE GENERALLY IN EFFECT FROM THE TENNESSEE VALLEY EASTWARD INTO WESTERN NORTH CAROLINA...AND INCLUDE SOUTHWESTERN VIRGINIA AS WELL. PERSONS IN ALL OF THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE RAPID RISES ON CREEKS AND STREAMS. BE READY TO MOVE TO HIGHER GROUND IF FLASH FLOOD WARNINGS ARE ISSUED FOR YOUR COUNTY. ONCE THE STORM SYSTEM TRACKS FURTHER NORTHEAST TOWARD THE CAROLINAS... COLDER AIR WILL LIKELY WRAP AROUND INTO SOUTHWESTERN VIRGINIA...MOST OF NORTHEAST TENNESSEE AND WESTERN NORTH CAROLINA. THIS COLDER AIR WILL CAUSE THE RAIN TO MIX WITH OR CHANGE TO SNOW BY LATE TONIGHT INTO WEDNESDAY MORNING. MOUNTAINOUS AREAS COULD SEE THIS CHANGEOVER TO SNOW OCCUR AS EARLY AS LATE AFTERNOON OR EVENING. WINTER STORM WATCHES ARE IN EFFECT FOR NORTHEAST TENNESSEE AND THE SMOKY MOUNTAINS TONIGHT THRU WEDNESDAY MORNING. A HEAVY SNOW WARNING HAS ALSO BEEN POSTED FOR MOST OF SOUTHWESTERN VIRGINIA...WHILE WINTER STORM WARNINGS OR ADVISORIES REMAIN IN EFFECT FOR WESTERN NORTH CAROLINA TONIGHT THRU WEDNESDAY. AT THIS TIME...THE GREATEST THREAT OF ACCUMULATING SNOWS SHOULD BE CONFINED TO THE AREAS JUST MENTIONED. A GENERAL SNOWFALL OF 4 TO 8 INCHES BY WEDNESDAY MORNING IS CERTAINLY POSSIBLE...WITH EVEN HEAVIER AMOUNTS OF 1 FOOT OR MORE IN HIGHEST ELEVATIONS. THE ACTUAL TRACK AND TIMING OF RAIN CHANGING TO SNOW IS STILL UNCERTAIN. THUS...LATER FORECASTS AND STATEMENTS COULD ALTER THE WINTER WEATHER WATCH AND WARNING AREAS. YET A FINAL HAZARD FROM THIS POTENT STORM SYSTEM WILL BE VERY STRONG NORTHEASTERLY WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH OR GREATER IN MOUNTAINOUS AREAS. A HIGH WIND WATCH HAS BEEN POSTED FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA TONIGHT AND EARLY WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR TV AND RADIO STATIONS FOR UPDATES FROM YOUR NATIONAL WEATHER SERVICE. TG
Special weather statement, Feb 3, 7:10 AM EST, 4 hours 43 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 710 AM EST TUE FEB 3 1998 ...THREAT OF FLASH FLOODING TODAY AND TONIGHT...FOLLOWED BY POSSIBLE HEAVY SNOWS TONIGHT AND WEDNESDAY... A VERY POTENT STORM SYSTEM CONTINUES TO STRENGTHEN OVER THE EASTERN GULF COAST REGION THIS MORNING. THIS SYSTEM IS EXPECTED TO TRACK SLOWLY NORTHEAST ACROSS SOUTHERN GEORGIA TONIGHT TO EASTERN PARTS OF THE CAROLINAS BY WEDNESDAY MORNING. THIS SYSTEM HAD ALREADY SPREAD LIGHT TO MODERATE RAINS INTO WESTERN NORTH CAROLINA...EXTREME EAST TENNESSEE AND SOUTHWESTERN VIRGINIA OVERNIGHT. MODERATE TO HEAVY RAINS ARE LIKELY TODAY AND TONIGHT AS THE SYSTEM APPROACHES FROM THE SOUTH. STRONG EASTERLY LOW LEVEL WINDS FLOWING INTO THE APPALACHIANS IN COMBINATION WITH MELTING SNOWS WILL CREATE THE GREATEST THREAT OF FLASH FLOODING IN THAT PART OF THE REGION. IT IS QUITE LIKELY THAT FLASH FLOOD WARNINGS WILL BE REQUIRED FOR MANY OF THE EXTREME EASTERN COUNTIES OF TENNESSEE LATER TODAY. FLASH FLOOD WATCHES ARE GENERALLY IN EFFECT FROM THE TENNESSEE VALLEY EASTWARD INTO WESTERN NORTH CAROLINA...AND INCLUDE SOUTHWESTERN VIRGINIA AS WELL. PERSONS IN ALL OF THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE RAPID RISES ON CREEKS AND STREAMS. BE READY TO MOVE TO HIGHER GROUND IF FLASH FLOOD WARNINGS ARE ISSUED FOR YOUR COUNTY. ONCE THE STORM SYSTEM TRACKS FURTHER NORTHEAST TOWARD THE CAROLINAS... COLDER AIR WILL LIKELY WRAP AROUND INTO SOUTHWESTERN VIRGINIA...MOST OF NORTHEAST TENNESSEE AND WESTERN NORTH CAROLINA. THIS COLDER AIR WILL CAUSE THE RAIN TO MIX WITH OR CHANGE TO SNOW BY LATE TONIGHT INTO WEDNESDAY MORNING. MOUNTAINOUS AREAS COULD SEE THIS CHANGEOVER TO SNOW OCCUR AS EARLY AS LATE AFTERNOON OR EVENING. WINTER STORM WATCHES ARE IN EFFECT FOR NORTHEAST TENNESSEE AND THE SMOKY MOUNTAINS TONIGHT THRU WEDNESDAY MORNING. A HEAVY SNOW WARNING HAS ALSO BEEN POSTED FOR MOST OF SOUTHWESTERN VIRGINIA...WHILE WINTER STORM WARNINGS OR ADVISORIES REMAIN IN EFFECT FOR WESTERN NORTH CAROLINA TONIGHT THRU WEDNESDAY. AT THIS TIME...THE GREATEST THREAT OF ACCUMULATING SNOWS SHOULD BE CONFINED TO THE AREAS JUST MENTIONED. A GENERAL SNOWFALL OF 4 TO 8 INCHES BY WEDNESDAY MORNING IS CERTAINLY POSSIBLE...WITH EVEN HEAVIER AMOUNTS OF 1 FOOT OR MORE IN HIGHEST ELEVATIONS. THE ACTUAL TRACK AND TIMING OF RAIN CHANGING TO SNOW IS STILL UNCERTAIN. THUS...LATER FORECASTS AND STATEMENTS COULD ALTER THE WINTER WEATHER WATCH AND WARNING AREAS. YET A FINAL HAZARD FROM THIS POTENT STORM SYSTEM WILL BE VERY STRONG NORTHEASTERLY WINDS OF 15 TO 30 MPH...WITH GUSTS TO 40 MPH OR GREATER IN MOUNTAINOUS AREAS. A HIGH WIND WATCH HAS BEEN POSTED FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA TONIGHT AND EARLY WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR TV AND RADIO STATIONS FOR UPDATES FROM YOUR NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 11:53 AM EST | Flash Flood Warning | MRX | Unicoi, Washington | 12 hr |
| Feb 3, 11:53 AM EST | Flash Flood Warning | MRX | Hamilton | 12 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.